I have a question regarding Nifedapine and EM

I have primary Raynuad's and was put on Nifedapine early last year... not a problem I hear you say. I had the early side effects in the 1st 4 weeks of taking it but carried on and they disappeared... sorted..... the flare ups reduced and became controlable... YAY for Nifedapine.

Late last year I started having sun burn like symptons on my legs, didnt think anything of it because it was so few and far between but by November they were occuring daily and not just the legs but on the arms as well. So I posted here to see if anyone else had experianced simular problems and a lovely lady suggested that I might have Erythomelagia. So I spoke to my doctor about it.. went for blood tests and nothing ever came of it.

Anyway 6 months down the line the flare ups were getting worse and worse... now effecting my face as well as arms legs feet and knees, so off back down to the doc's I went and saw the doc who diagnoised me with Raynaud's.

While I was in her room i started going red on my face, legs started flaring up as well and feet went puffy.. she immediately said I think you have Eyrthomelagia. ok I said and then promptely produced everything I had researched on the condition for her like the TEA web site had said. I also showed her photos that I had taken over the course of the months.

She pulled up her own research and together went through the whole lot and decided I plonk me on asprin while I waited for a dermy appointment to come through.

Anyways... on friday i saw the dermy..... waited 2 hours after my appointment time only to be rushed in and out after the consultant had a look at my skin going "hmmmmmmm ok hmmmmm ok well I dont think you have Eyrthomelagia as I have seen lots of cases of this condition and is a shame you are not having a flare up now so I can see for myself".

At this point I almost said well if I had been seen on time you would have seen a great show of redness and mistook it as sunburn matey ( I had a huge flare up while sat in the waiting room)

he then stated that he thinks it is the Nifedapine that is causing the small blood vessels to dilate too much causing the redness and pain in the joints that I get.. therefore mimicing

EM and sent me back downstairs to have another blood test and discharged me from dermy. I was in and out in 10 mins and that included the blood test.

I am due to see my own GP in a couple of weeks time as see is now on annual leave.

My question basically is has anyone else had this problem or even heard of a drug mimicing the signs and symptoms of Em?

7 Replies

oldestnewest
  • Perhaps Rosacea--just for a bit more fun! but I don't think y ou get Rosacea on the legs and arms. I don't have Em or scler.(as far as I know) but in the afternoon and at night my face is like a ripe tomato and sometimes almost like a beetroot-including my ears and of course nose. I have never drunk alcohol but my nose looks like it. It really is embarrassing..I am supposed to have Sjogrens but the immunologist seems to think not .All my symptoms fit. I wish someone could give me a diagnosis. Nowhere left to go.

  • Hello Willybilly In reply to your comment .".I am supposed to have Sjogrens but the immunologist seems to think not .All my symptoms fit. I wish someone could give me a diagnosis. Nowhere left to go."

    Have you had all the tests? There is a special Blood Test for sjrogens however it is only 60 per cent accurate! Your GP can do the blood test and can also refer you to a Oral and maxillofacial specialist who can do a salivary gland biopsy however this is not 100 per cent accurate either.

    I have had both of the tests but was told that I did not have sjrogrens.

    I certainly have a very dry mouth and dry eyes. The test for dry eyes was positive.

    I think my problem might be due to the medication I take for chronic pain and blood pressure. I also take medication for my Raynauds. Another cause is that I have nerve dammage from surgery on my cervical spine and it has caused paralysis of one of my vocal chords and it is possible that it has affected my salivary glands.It could be a combination of things.

    Most of the type of drugs below cause dry mouth.

    Antihistamines

    Anxiety medicines

    Appetite suppressants

    Certain types of blood pressure drugs

    Diuretics (water pills)

    Most antidepressants

    Certain pain medicines (analgesics)

    You may have had all the tests and like myself have been given no diagnosis for my dry mouth. Sjrogrens is just one of the causes of dry mouth.

    I use the gels for dry mouth to moisten my mouth especially at night. I also use a dry mouth, mouth wash.I always have a bottle of water with me where ever I go.

    I hope you get a diagnosis for you problem.

    Best Wishes Jessie122

  • All tests were inconclusive.Oral specialist says sjogrens as do dentists and other docs but not the immuno.but I am still on the usual things for SS. I think it is possible he has changed his mind but will not admit it. I thought he said there was no definitive blood test but I have a huge number of blood tests every few months.Some whacky results but again all inconclusive. My teeth all broke and my eyes and skin are so dry. My Schirmer test was 0! So frustrating not to have a real diag.. Where do you live? I am in NSW Australia.

  • Hello willybilly I am so sorry to hear of all you problems. You have had a very hard time.It is hard to have health problems with very clear symptoms and to be unable to get a diagnosis. It seems to be the nature of some of these problems that you cannot always get a clear diagnosis. I live in the North West of England in the county of Lancashire.

    It is our summer at present and we have some very nice weather but that means my eyes get aggravated, I have eye drops to relieve my dry eyes. My Schirmer test was positive. Perhaps they could repeat the schirmer test for you it is a simple test to do? I don't know how your health system works in Australia?

    My daughter lived in Melbourne Victoria for several years and she married a young man from Adelaide.They live in Stockport near Manchester about 40 miles from here.

    I use Palmers Cocoa butter to moisturise my skin. I use it twice a day. I cannot use shower gels or soap and I wash in aqueous cream it is available on prescription from the doctor but it is not expensive to buy from the pharmacy. How did you get along with your teeth did you get them repaired? My dry mouth has affected my gums and they have shrunk but so far I have most of my teeth. I have a degenerative spine and get a lot of pain. I have generalised arthritis and have had a knee replacement.. I also get Nueropathic pain. I suffer from dysphagia and I have had lots of tests for that. The dry mouth does not help my swallowing dificulties but it is not the main cause.

    I hope that you will get help with your problems.

    Best Wishes

    Jessie122

  • I had rosa era on my back after a course of hydrotherapy sessions. My Gp put me on a course of trimethoprim which caused severe flu-like symptoms. The. Rare side affects only caused in one in every 50 thousand but I was so ill and bed ridden. So I was prescribed minocycline over about six months and this did the trick. I have not had rosa era since and I hope I never do. I really feel for you having your nose affected by it. Have you tried either of the drugs I mention here?

  • I suggest you see a rheumatologist that specialises in that sort of thing. As for Nifedipine, it's a life saver for me, but when it is too hot outside I have to reduce the dose temporarily because the heat and the nifidipine trying to dialate my blood vessels is too much and makes me feel ill. The suggestion to reduce the nifidipine was given to my by a specialist in Boston, USA, but he told me to be very careful, that it should not be permanent, just temporary in the heat.

  • hi for me it doesnt matter whether it is hot or cold I still get the flare ups several times a day along with the raynuad's also.

    The Nifedapine has been a blessing in disguise as i now have more control over it.

    Nifedapine is also prescribed for EM as well as other various drugs like asprin so am at a loss right now, esp when i do flare it really does go for it, really red legs arms and face sometimes symetrical or on occassion just the one side.. everything points to EM.

    So will be seeing my GP again in a few weeks when she gets back off annual leave and am not due to see my rhumy until next year

You may also like...